Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2017, 4:45 PM CDT for Coffey County, Osage County, Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Oct 14, 2017, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 4:46 PM CDT | TSTM WND DMG | 1 E Olivet, KS | SEMI TRUCK JACK KNIFED AT MILE MARKER 116 AND US HIGHWAY 75. NO INJURIES WERE REPORTED. TIME ESTIMATED BY RADAR. |
| Oct 14, 4:49 PM CDT | TSTM WND DMG | 6 Se Hartford, KS | SMALL OUTBUILDINGS BLOWN DOWN. SHINGLES BLOWN OFF OF ROOF. LOCATION NEAR 16TH AND FAUNA ROAD, JUST WEST OF JOHN REDMOND RESERVOIR. |
| Oct 14, 4:55 PM CDT | TSTM WND GST 64 | 1 Se New Strawn, KS | RELAYED BY THE EM. |
| Oct 14, 4:55 PM CDT | TSTM WND GST 64 | 2 Se New Strawn, KS | RELAYED BY THE EM. |
| Oct 14, 5:09 PM CDT | TSTM WND GST 74 | 3 Nne New Strawn, KS | DELAYED REPORT. MESONET STATION KUKL, 2 NNE NEW STRAWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
904 WUUS53 KTOP 142145 SVRTOP KSC031-139-142230- /O.NEW.KTOP.SV.W.0181.171014T2145Z-171014T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 445 PM CDT SAT OCT 14 2017 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southern Osage County in east central Kansas... Northern Coffey County in east central Kansas... * Until 530 PM CDT * At 445 PM CDT, a severe thunderstorm was located near Olpe, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Burlington, Lebo, Waverly, New Strawn, Quenemo, Melvern, Hartford, Olivet, Beto Junction, John Redmond Reservoir and Melvern Lake. This severe storm will also impact Interstate 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. && LAT...LON 3816 9596 3846 9595 3860 9551 3824 9552 TIME...MOT...LOC 2145Z 246DEG 45KT 3822 9619 HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
508
WWUS53 KTOP 142211
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
511 PM CDT SAT OCT 14 2017
KSC031-139-142230-
/O.CON.KTOP.SV.W.0181.000000T0000Z-171014T2230Z/
Osage-Coffey-
511 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES...
At 510 PM CDT, a severe thunderstorm was located 5 miles southwest of
Beto Junction, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Emergency management. At 455 pm, 64 MPH winds were measured
near the Coffey County Lake.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Burlington, Waverly, New Strawn, Quenemo, Melvern, Olivet, Beto
Junction, John Redmond Reservoir and Melvern Lake.
This severe thunderstorm will also impact Interstate 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across northern Coffey County. Seek shelter now inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3819 9581 3850 9582 3860 9551 3824 9552
TIME...MOT...LOC 2210Z 246DEG 48KT 3836 9577
HAIL...0.75IN
WIND...70MPH
$$160
WWUS53 KTOP 142229
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
529 PM CDT SAT OCT 14 2017
KSC031-139-142239-
/O.EXP.KTOP.SV.W.0181.000000T0000Z-171014T2230Z/
Osage-Coffey-
529 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE AND
NORTHEASTERN COFFEY COUNTIES WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3819 9581 3850 9582 3860 9551 3824 9552
TIME...MOT...LOC 2229Z 246DEG 45KT 3845 9550
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:58 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 14, 2:58 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Topeka KS 258 PM CDT Sat Oct 14 2017 .SHORT TERM...(This evening through Sunday) Issued at 258 PM CDT Sat Oct 14 2017 19Z water vapor imagery shows an upper trough over the central Rockies moving towards the NEB panhandle. At the surface, a trough axis extends from near SLN to MYZ and a cold front was located from HLC to HSI. Objective analysis from the RAP and LAPS shows some surface based instability of 1500 to 2000 J/kg has developed across east central KS, generally southeast of an EMP to TOP line. All the guidance shows thunderstorm coverage increasing along the front as it surges southeast through the area. Unidirectional wind shear and strong winds aloft continue to support the potential for damaging winds with the thunderstorms later this afternoon and this evening. So will need to keep an eye on severe potential. Current convection over east central KS could have a big impact on where the stronger storms develop. Based on some of the convective allowing models, the window for strong or severe storms looks to be from around 5 pm through about 9 pm. Precip will come to an end shortly after the frontal passage as much dryer and cooler air advects southeast. Winds are also going to strengthen behind the front with gusts up to 35 MPH possible across north central KS this evening. Thought about a possible wind advisory, but RAP and NAM progs of the pressure gradient force suggest the stronger winds should not last but for a few hours. And most objective guidance shows most areas remaining below criteria. So will not issue a wind advisory at this time and monitor conditions as the front moves through. Lows are expected to be in the lower to mid 40s. Continued cold air advection through Sunday is expected to keep highs in the lower 60s on Sunday. Although full insolation and relaxing winds will make it feel a little better. .LONG TERM...(Sunday night through Saturday) Issued at 258 PM CDT Sat Oct 14 2017 Surface high pressure over the Central Plains on Sunday night moves off to the southeast on Monday and remains over the southeast into the southern Plains keeping the gulf moisture off shore. Northwest mid level flow aloft on Monday then continues across the central Plains into mid week then transitions to southwest flow by then end of the week. Models move an upper trough off the eastern Pacific and into the Rockies on Saturday. There are some model differences with the timing and the strength of the trough next weekend so confidence is not high with precipitation chances. With return flow from mid week onward low level moisture will increase through the end of the week with dew points increasing into the mid 50s by Saturday. High temperatures for the week start out around normal on Monday with highs in the lower 70s on Monday warming up into the mid 70s for much of the week and into the upper 70s on Friday. Lows will start out Monday morning in the upper 30s, then in the 40s through Thursday morning with lows in the 50s for Friday and Saturday morning. Will monitor potential for Monday morning for some patchy frost in sheltered areas possible if temperatures are able to cool a few more degrees under good radiational cooling conditions. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1217 PM CDT Sat Oct 14 2017 Timing TS impact at the terminals is the main challenge. Will include some TEMPO groups for the most likely timing based on HRRR. Think there will be a period of MVFR CIGS behind the FROPA that could last a few hours. These clouds should scour out by dawn Sunday. Northwest winds will be gusty through the night behind the front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...53 AVIATION...Wolters
Hazardous weather outlook, Oct 14, 3:07 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Sat Oct 14 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-152015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 307 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. As a front moves across the area later this afternoon into the evening hours, some of the storms that develop could become severe, mainly south and east of the Kansas Turnpike. Hail and damaging wind gusts will be the primary hazards. A period of strong winds will follow in the wake of these storms this evening into the early morning hours. Sustained winds of 20 to 25 mph with gusts near 35 mph will be possible across north central Kansas. These winds may cause driving difficulties on east to west roads, including I-70, and blow around any light or unsecured objects. The winds will rapidly decrease early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 14, 1:34 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
134 PM CDT SAT OCT 14 2017
KSZ037-141900-
Morris-
134 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 200 PM CDT...
At 133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Latimer, moving east at 60 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Council Grove, White City, Dwight, Wilsey, Parkerville, Latimer and
Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding.
&&
LAT...LON 3858 9687 3870 9693 3875 9693 3887 9660
3887 9650 3883 9650 3882 9639 3874 9639
3874 9635 3862 9635
TIME...MOT...LOC 1833Z 248DEG 51KT 3869 9682Special weather statement, Oct 14, 2:55 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
255 PM CDT SAT OCT 14 2017
KSZ037-054-142030-
Lyon-Morris-
255 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES UNTIL 330 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Wilsey, moving northeast at 65 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Council Grove, Americus, Allen, Admire, Bushong and Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9635 3852 9667 3858 9670 3874 9634
3874 9595 3862 9595 3848 9635
TIME...MOT...LOC 1954Z 243DEG 58KT 3853 9657The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 6:46 AM CDT | Special Weather Statement | TOP | Clay | 29 min |
| Oct 14, 7:34 AM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| Oct 14, 1:34 PM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Oct 14, 2:55 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Oct 14, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Oct 14, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 45 min |
| Oct 14, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 36 min |
| Oct 14, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 38 min |
| Oct 14, 5:28 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Oct 14, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 63 min |
| Oct 14, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 52 min |
| Oct 14, 6:37 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Oct 14, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.